Nebraska, 2016

Hail in Nebraska, May 29, 2016

May 29, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 29, 4:28 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, May 29, 4:28 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 PM MDT SUN MAY 29 2016

.SHORT TERM...(This evening through Tuesday Night)
Issued at 210 PM MDT Sun May 29 2016

Scattered showers and some storms moving generally ENE across the
southeast half of the CWA this afternoon. Expect these to
continue into the evening hours before dissipating as instability
is lost with evening cooling. Quiet weather overnight under partly
cloudy skies.

An upper shortwave over the pacific NW will move generally east
along the US/Canadian border overnight and Monday and close off an
upper low over northeast Montana by evening. A surface low will
develop over western South Dakota with an attendant trough
extending south across the Nebraska Panhandle. This trough will
move east during the day and should help to focus some strong
convection along it. Currently appears this trough will be just
east of the CWA Monday afternoon with CAPES in excess of 1000 J/kg
progged to remain east of the Panhandle Monday so severe storm
threat in out area looks to be low with shear and instability
relatively modest. Still should see some showers and a few storms
Monday into Monday night as the upper low drifts slowly east and a
lobe of vorticity shifts across the northern high plains. A cool
front will move across the CWA Monday night bringing some cooling
for Tuesday. Still some convection possible Tuesday but it should
be confined to areas over se WY near the Colorado border. Dry and
cool Tuesday night with a surface high settling over Wy.

.LONG TERM...(Wednesday through Saturday Night)
Issued at 241 PM MDT Sun May 29 2016

The main story in the long term period is the trend towards
warmer and drier weather. An omega block pattern will develop
over the western CONUS Wed-Thurs and looks to persist through the
weekend. Broad-scale subsidence within the ridge will keep
convection to a minimum but could see isolated showers/storms in
the afternoon over the mountains. 700mb temps will steadily rise
through the latter part of the week with readings on average of 8
to 10C likely through Friday, and increasing further for
Saturday. Main concern as we approach the weekend continues to be
increase in snowmelt rates in the higher mountain elevations, and
resultant rises in river levels across the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun May 29 2016

VFR prevails. Isolated thunderstorms at all sites except Chadron
through 02z-03z this evening producing gusts to 30 knots. Isolated
thunderstorms again Monday afternoon.

&&

.FIRE WEATHER...
Issued at 241 PM MDT Sun May 29 2016

Concerns to remain minimal for at least the next few days as
conditions and fuels remain non-critical. A cool front will move
across the area Monday night keeping temperatures mild through
Tuesday. warmer and mainly dry weather should arrive on Weds and
persist for the rest of the week.

&&

.HYDROLOGY...
Issued at 241 PM MDT Sun May 29 2016

The North Platte and Laramie Rivers will continue to run high,
but water levels should remain steady or slowly recede over the
next couple of days. The exception will be in areas that receive
moderate rainfall today and Monday which could produce short-
term rises in river levels. Warmer temperatures are likely middle
to late in the week that will begin to increase snow melt again.
Therefore, expect to see rivers on the rise for next weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RJM
AVIATION...RUBIN
FIRE WEATHER...RE
HYDROLOGY...RJM
Hazardous weather outlook, May 29, 4:47 AM MST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT SUN MAY 29 2016

WYZ101>119-301200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
547 AM MDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA ON
MONDAY AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS...WITH
SMALL HAIL AND GUSTY WINDS...COULD OCCUR OVER THE HIGH PLAINS.

SOUTHEAST WYOMING STREAMS WILL CONTINUE TO RUN HIGH FOR THE NEXT
SEVERAL DAYS. THOSE WITH OUTDOOR INTERESTS IN THE MOUNTAINS SHOULD
REMAIN ALERT FOR RAPID WATER RISES WHEN SHOWERS AND THUNDERSTORMS
ARE OCCURRING IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-301200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
547 AM MDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA FROM LATE THIS AFTERNOON THROUGH EARLY EVENING. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA ON
MONDAY AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO RUNOFF
FROM UPSTREAM RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND
THUNDERSTORMS MAY CAUSE ADDITIONAL RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 29, 4:52 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT SUN MAY 29 2016

NEZ054-055-300030-
CHEYENNE NE-KIMBALL NE-
552 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE AND EAST
CENTRAL KIMBALL COUNTIES UNTIL 630 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DIX...OR 7 MILES EAST OF KIMBALL...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DIX AROUND 600 PM MDT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 25 AND
37.

LAT...LON 4118 10359 4126 10359 4136 10335 4110 10334
TIME...MOT...LOC 2352Z 267DEG 11KT 4121 10352

RUBIN
Special weather statement, May 29, 4:53 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT SUN MAY 29 2016

NEZ095-300045-
NORTH SIOUX NE-
553 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL
645 PM MDT...

AT 553 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARRISON...OR 26 MILES EAST OF LUSK...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 615 PM MDT.

LAT...LON 4258 10403 4264 10405 4280 10380 4257 10370
TIME...MOT...LOC 2353Z 249DEG 13KT 4262 10396

RUBIN
Special weather statement, May 29, 5:30 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT SUN MAY 29 2016

NEZ054-055-300115-
CHEYENNE NE-KIMBALL NE-
630 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND EASTERN
KIMBALL COUNTIES UNTIL 715 PM MDT...

AT 630 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POTTER...OR 16 MILES EAST OF KIMBALL...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE AND EASTERN KIMBALL COUNTIES.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 37 AND
44...AND BETWEEN MILE MARKERS 48 AND 51.

LAT...LON 4117 10341 4122 10337 4118 10308 4100 10317
TIME...MOT...LOC 0030Z 293DEG 14KT 4116 10335

RUBIN

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
May 29, 6:12 PM MST to 6:15 PM MST
Where
Sioux County, Montrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.920, -103.730

Quarter size hail was reported at Montrose.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642202.